Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 2:56 PM EDT for Emmet County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2002, 2:56 PM EDT (18:56 UTC)
- Expired
- Oct 4, 2002, 3:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 1:10 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
401 WUUS53 KAPX 041856 SVRAPN MIC047-041930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 255 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST LOWER MICHIGAN * UNTIL 330 PM EDT * AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES EAST OF BEAVER ISLAND TO 2 MILES NORTH OF CHARLEVOIX...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... CROSS VILLAGE AROUND 305 PM EDT WILDERNESS STATE PARK...STUTSMANVILLE AROUND 310 PM EDT ALANSON AROUND 315 PM EDT PELLSTON AROUND 325 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY. LAT...LON 4581 8473 4576 8500 4543 8523 4543 8474
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:33 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 4, 11:33 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1133 AM EDT FRI OCT 4 2002 WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70 TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40 TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS. THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY. PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN. SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO CATGORICAL POPS WITH APPROPRIATE TIMING. .APX...NONE. LUTZ
Hazardous weather outlook, Oct 4, 1:00 PM EDT, 1 hour 56 minutes before
MIZ008-015>036-041-042-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 100 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE... THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A RISK FOR TORNADOES WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED BEHIND A COLD FRONT FRIDAY EVENING. LUTZ
In the hours before
Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-042315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Local storm report, Oct 4, 1:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
135 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM MANISTEE MI WIND DAMAGE
10/04/02 MANISTEE NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY LAW
ENFORCEMENT
BAKLocal storm report, Oct 4, 2:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
213 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM MANISTEE MI WIND DAMAGE
10/04/02 MANISTEE TREES AND POWER LINES DOWN
REPORTED BY TRAINED SPOTTER
BAKThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 40 min |
| Oct 4, 6:22 AM EDT | Special Marine Warning | APX | 38 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 1:11 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 49 min |
| Oct 4, 1:40 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 35 min |
| Oct 4, 2:27 PM EDT | Special Marine Warning | APX | 63 min | |
| Oct 4, 2:27 PM EDT | Special Marine Warning | APX | 63 min | |
| Oct 4, 3:06 PM EDT | Special Marine Warning | APX | 84 min | |
| Oct 4, 4:23 PM EDT | Special Marine Warning | APX | 82 min | |
| Oct 4, 5:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Oct 4, 5:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Oct 4, 7:38 PM EDT | Special Marine Warning | APX | 52 min | |
| Oct 4, 7:38 PM EDT | Special Marine Warning | APX | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.